Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 18, 2010, 7:20 PM MDT for Cheyenne County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2010, 7:20 PM MDT (01:20 UTC)
- Expired
- May 18, 2010, 8:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:41 PM MDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034 WFUS53 KGLD 190120 TORGLD COC017-190215- /O.NEW.KGLD.TO.W.0028.100519T0120Z-100519T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 720 PM MDT TUE MAY 18 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... * UNTIL 815 PM MDT * AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES EAST OF EADS...OR 18 MILES SOUTHEAST OF KIT CARSON...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN CHEYENNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3878 10269 3879 10238 3861 10246 3861 10273 TIME...MOT...LOC 0120Z 190DEG 15KT 3854 10263 $$ /ROBINSON
3 follow-up statements
793 WWUS53 KGLD 190127 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 727 PM MDT TUE MAY 18 2010 COC017-190215- /O.CON.KGLD.TO.W.0028.000000T0000Z-100519T0215Z/ CHEYENNE CO- 727 PM MDT TUE MAY 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CHEYENNE COUNTY UNTIL 815 PM MDT... AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CONFIRMED TORNADO. THIS DANGEROUS STORM WAS LOCATED 10 MILES NORTHEAST OF EADS...OR 17 MILES SOUTHEAST OF KIT CARSON...AND WAS MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN CHEYENNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3878 10269 3879 10238 3861 10246 3861 10273 TIME...MOT...LOC 0128Z 190DEG 15KT 3857 10262 $$ /ROBINSON
167 WWUS53 KGLD 190141 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 741 PM MDT TUE MAY 18 2010 COC017-190215- /O.CON.KGLD.TO.W.0028.000000T0000Z-100519T0215Z/ CHEYENNE CO- 741 PM MDT TUE MAY 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CHEYENNE COUNTY UNTIL 815 PM MDT... AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 14 MILES SOUTH OF FIRSTVIEW...AND WAS MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN CHEYENNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3862 10268 3877 10263 3879 10238 3861 10246 TIME...MOT...LOC 0141Z 197DEG 15KT 3862 10257 $$ /ROBINSON
947 WWUS53 KGLD 190208 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 808 PM MDT TUE MAY 18 2010 COC017-190217- /O.EXP.KGLD.TO.W.0028.000000T0000Z-100519T0215Z/ CHEYENNE CO- 808 PM MDT TUE MAY 18 2010 ...THE TORNADO WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY WILL EXPIRE AT 815 PM MDT/915 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3862 10268 3877 10263 3879 10238 3861 10246 TIME...MOT...LOC 0207Z 197DEG 15KT 3872 10253 $$ /ROBINSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 4:47 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 18, 4:47 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT TUE MAY 18 2010 .DISCUSSION... 1156 AM MDT TUE MAY 18 2010 A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS. SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO. H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER 80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS FORECAST. SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA. && .AVIATION... 447 PM MDT TUE MAY 18 2010 FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z. AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF THIS TAF PERIOD. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 18, 10:29 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1029 AM MDT TUE MAY 18 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE LINE. STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT. THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY RAIN FELL SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND GOVE KANSAS. AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO TRIBUNE LINE.
In the hours before
Local storm report, May 18, 6:50 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 12 N FIRSTVIEW 39.00N 102.56W
05/18/2010 CHEYENNE CO TRAINED SPOTTER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:44 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 39 min |
| May 18, 6:58 PM MDT | Tornado Warning | GLD | Cheyenne | 12 min |
| May 18, 7:07 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| May 18, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| May 18, 7:53 PM MDT | Tornado Warning | GLD | Cheyenne | 25 min |
| May 18, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 15 min |
| May 18, 8:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| May 19, 9:13 AM MDT | Areal Flood Warning | GLD | Cheyenne | 6 hr |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.